Vaping patients at risk of death and rehospitalization, warns CDC after 7 deaths and 31 readmissions
CDC has issued an updated clinical guidance which recommends that patients be clinically stable before discharge and calls for follow-up with a clinical provider within 48 hours of hospital discharge
Patients with vaping-related lung illness are at risk of death and rehospitalization after they are discharged from the hospital, warn health officials from the US Centers for Disease Control and Prevention (CDC).
The warning comes after seven patients died following discharge after hospitalization from vaping-associated lung disease, and 31 patients were readmitted after initial discharge. Among these patients, the average time to rehospitalization was four days and the average time to death after hospital discharge was three days.
“In a recent examination of rehospitalization and death among previously hospitalized patients with e-cigarette or vaping product use–associated lung injury (EVALI), at least one quarter of rehospitalizations and deaths occurred within two days of discharge. Comorbidities (more than one disease or condition is present in the same person at the same time) were common among patients who were rehospitalized or who died after discharge,” says CDC.
As of December 10, 2019, a total of 2,409 hospitalized EVALI cases have been reported to CDC, including 52 (2%) deaths among EVALI patients.
In the new report, experts compared EVALI patients, who were rehospitalized or who died after hospital discharge, to other EVALI patients.
“Among 1,139 reported cases with patient hospital discharge by October 31, 2019, 31 (2.7%) patients were rehospitalized after initial discharge (median time to readmission: 4 days), and seven patients died following discharge after an EVALI hospitalization (median time to death: 3 days),” says CDC.
According to experts, among patients who were rehospitalized or died following hospital discharge, some had chronic medical conditions which include cardiac disease, chronic pulmonary disease (for example, chronic obstructive pulmonary disease, and obstructive sleep apnea), and diabetes. “For example, 70.6% of patients who were rehospitalized and 83.3% (five of six) of patients who died had one or more chronic conditions, compared with 25.6% of patients who were neither rehospitalized nor dead,” says the analysis.
Besides, EVALI patients who died after hospital discharge were more likely to be 50 years or older. “EVALI patients who were rehospitalized or died after discharge were older: the median ages of patients who died, were rehospitalized, and who neither died nor were rehospitalized were 54, 27, and 23 years, respectively,” says CDC.
Based on these findings, the CDC has issued new guidelines and recommendations for follow-up and case management after discharge to prevent adverse outcomes, including readmission or death.
“The occurrence of adverse clinical outcomes among EVALI patients shortly after hospital discharge underscores the importance of ensuring that patients are clinically stable and have quality post-hospital care transitions, which can improve patient outcomes,” says CDC.
The updated guidance recommends that patients must be clinically stable before discharge and have a comprehensive discharge planning, including a follow-up with a clinical provider within 48 hours of hospital discharge — a shorter follow-up time than the previous recommendation of one to two weeks.
Previous guidance recommended outpatient follow-up within one to two weeks. An early outpatient follow-up has been shown to be effective in improving management of other pulmonary conditions, including asthma, say experts.
“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within two days. A follow-up visit with a primary care physician is especially important for EVALI patients with underlying chronic conditions. Ensuring this timely medical attention and monitoring can save lives,” says CDC Director Dr Robert R Redfield.
Besides, reviewing new data on rehospitalization and death after hospital discharge, CDC consulted with the Lung Injury Response Clinical Working Group regarding approaches to clinical management of suspected EVALI patients, to develop the updated clinical guidance.
The CDC suggests confirming "no clinically significant fluctuations in vital signs" for at least 24 to 48 hours before discharge. Another important recommendation is to assure social support and access to mental health and substance use disorder services as rehospitalized EVALI patients often continue to use e-cigarette, or vaping products after initial hospitalization. Patients, say experts, should be educated that resuming the use of e-cigarette, or vaping products might result in the recurrence of lung injury symptoms.
“EVALI patients might also benefit from evaluation for mental and behavioral health conditions by a social worker, behavioral health professional, psychologist or psychiatrist, or other member of the social care workforce to determine postdischarge support needs,” says the analysis.
Meanwhile, a study published in the New England Journal of Medicine (NEJM) reinforces prior CDC and the US Food and Drug Administration (FDA) findings on the link between Vitamin E acetate — an additive in some THC (Tetrahydrocannabinol)-containing e-cigarettes or vaping products — and EVALI.
Building upon a previous study, CDC analyzed bronchoalveolar lavage (BAL) fluid from a larger number of EVALI patients from 16 states and compared them to BAL fluid from healthy people.
“Vitamin E acetate, also found in product samples tested by the FDA and state laboratories, was identified in BAL fluid from 48 of 51 EVALI patients and was not found in any of the BAL fluids of healthy people,” says the study.
The current CDC and FDA recommendations include not using THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family, or in-person or online sellers.
According to CDC, while it appears that vitamin E acetate is associated with EVALI, there are many different substances and product sources that are being investigated, and there may be more than one cause. “Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products,” cautions CDC.